MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1040
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/31/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the thoracic aorta (ta) and the left subclavian artery (sca) using penumbra coil 400s (pc400s).During the procedure, the physician stented the ta and advanced a non-penumbra microcatheter into the sca.The physician then successfully placed three competitors'' coils into the sca.When attempting to advance the fourth coil, a pc400, through the microcatheter, the physician reported feeling resistance at the proximal part and it could not advance more than 5 cm past the hub.While withdrawing the pc400 in an attempt to re-advance it, the pc400 unintentionally detached within the microcatheter.The physician then removed the pc400 coil by hand and it was no longer used in the procedure.The procedure was completed using three additional pc400 coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was fractured at approximately 5.0 cm from the proximal end.The pull wire was pulled out of the distal detachment tip (ddt) and the embolization coil was detached from its pusher assembly.Conclusions: evaluation of the returned pc400 revealed a fractured pusher assembly and a detached embolization coil.If the pusher assembly is fractured and the two fractured segments are separated, the pull wire may be retracted out of the ddt and the embolization coil will detach from its pusher assembly.The root cause of the fractured pusher assembly could not be determined.The non-penumbra microcatheter identified in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Conclusions code 1:  4316 - the investigation findings do not lead to a clear conclusion about the cause of the fractured pusher assembly.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8436490
Report Number3005168196-2019-00497
Device Sequence Number16657117
Product Code HCG
UDI-Device Identifier00814548010601
UDI-Public00814548010601
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/18/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/06/2026
Device Catalogue Number4002C1040
Device Lot NumberF81329
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/28/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/18/2019
Supplement Date Received by Manufacturer04/12/2019
Initial Report FDA Received Date03/20/2019
Supplement Report FDA Received Date05/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR
Date Report Sent to FDA01/01/2005